Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Jan 22, 2021, 5:11 PM EST for Cuyahoga County, Geauga County, Trumbull County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2021, 5:11 PM EST (22:11 UTC)
- Expired
- Jan 22, 2021, 6:00 PM EST
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
Counties Cuyahoga County, OH, Geauga County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 60 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WWUS81 KCLE 222211
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
511 PM EST Fri Jan 22 2021
OHZ011>014-023-222300-
Geauga OH-Lake OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH-
511 PM EST Fri Jan 22 2021
...Lake effect snow showers will affect the evening commute across
Trumbull...Geauga...eastern Cuyahoga...Lake and southern Ashtabula
Counties Until 600 PM EST....
Lake effect snow showers will continue to impact the evening commute
east of Cleveland. Snow showers will cause fluctuations in
visibility as motorists drive through snow bands. In particular,
motorists traveling on I-271 and I-90 east of Cleveland should
exercise caution and be prepared for rapidly changing conditions.
HAZARDS INCLUDE...
Visibility rapidly dropping to a half mile or less...
A quick coating of snow on area roadways...
Locations impacted at times include...
Cleveland, Warren, Painesville, Willowick, Chardon, Lakewood, Euclid,
Mentor, Cleveland Heights, Solon, Willoughby, Eastlake, Warrensville
Heights, Cortland, South Russell, Middlefield, Kinsman, North
Bloomfield, Orwell and Burton.
Use caution while traveling this evening. Rapid changes in
visibility and potentially slick roads could lead to accidents.
LAT...LON 4165 8052 4122 8053 4128 8100 4135 8102
4134 8136 4138 8157 4149 8179 4149 8171
4172 8137
TIME...MOT...LOC 2201Z 281DEG 21KT 4161 8129
$$
ClarkWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:51 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 22, 3:51 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
351 PM EST Fri Jan 22 2021
.SYNOPSIS...
High pressure will build east across the Great Lakes
Saturday and Sunday. Low pressure will move northeast through the
Ohio Valley Monday into Tuesday with mixed wintry precipitation.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Lake effect snow continues across Northeast Ohio and Northwest
Pennsylvania this afternoon as another trough axis swings east across
Lake Erie. Snow intensity has increased slightly over the past
couple of hours, especially in Lake, Geauga and Ashtabula Counties,
prompting two lake effect special weather statements highlighting
the gusty winds and reduced visibilities. Satellite and radar trends
suggest some of this snow is being enhanced by an upstream
connection from Lake Michigan and perhaps even as far north as Lake
Superior. Increased snow totals over the Lake/Geauga/Ashtabula areas
by about an inch or two through the next 6 hours. Hires guidance
from the HRRR suggests that low-level moisture will be sufficient to
sustain moderate lake effect snow through at least 7 PM this
evening. Will have to monitor trends to see if a short-fused
advisory is warranted for Lake/Geauga/Ashtabula.
Otherwise, as the trough swings east across the lake, flow aloft
becomes more northwest to north, with lake effect snow primarily
transitioning to Northwest Pennsylvania. In particular, will have to
keep an eye on southern Erie County to see if an upstream connection
to Lake Huron occurs. Did not have enough confidence to go with an
advisory at this point for southern Erie, but if the upstream
connection develops, an advisory will likely be needed overnight
through tomorrow morning.
High pressure builds in later on Saturday, with height rises and
drier air signaling an end to any residual lake effect snow across
Northeast Ohio and Northwest Pennsylvania. Areas west of I-77 may
have a decent shot at seeing sunshine during the day as high
temperatures reach the upper 20s to lower 30s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Generally quiet early Sunday as high pressure just to the east moves
farther east and cloudiness increases as warm advection overspreads
the region. There is a slight chance of light snow or perhaps mixed
wintry precipitation late in the day south of US Route 30.
On Sunday night moisture will continue to increase and there is a
slight chance again of light snow possibly mixed with freezing rain
generally south of US Route 30. Northeast Ohio and nw PA should
remain dry. On Monday mixed wintry precipitation with just snow on
the northeast edge will spread into the area but timing differences
appear as the GFS is more progressive(faster)than the ECMWF short
wave over the Mississippi Valley. The NBM pops have been used which
could be too low if the recent run of the GFS is correct. On Monday
night the low pressure area will be moving across the Ohio Valley
just south of the region and allow enough warm air aloft for mixed
wintry precipitation to prevail across the region. The GFS is faster
with the movement of the system and thus colder on the backside of
the system but will lean toward the slower Euro which is more
consistent with the NBM data.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper low will exit the region Tuesday evening with light mixed
wintry precipitation ending as snow showers Tuesday afternoon.
The southern stream jet persists across the country through the
remainder of the period with generally zonal flow with somewhat of a
repeat of the pattern with a system passing by to the south of the
region. The pattern is slightly colder and drier with little
precipitation expected in the form of snow showers.
High temperatures will be below normal from the upper 20s to lower
30s. Lows will be in the teens to lower 20s.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Mixed-bag of MVFR and VFR across the TAF sites this afternoon.
MVFR conditions mainly associated with lower ceilings, though
there are some isolated pockets of lowered vsbys due to snow
showers. Snow shower activity is increasing across the area, but
looks to mainly impact CLE/YNG/ERI this afternoon and evening
with brief vsbys restrictions. A period of heavier snow is
possible later tonight at ERI which could result in IFR to LIFR
vsbys, but confidence is too low to pinpoint at this point.
The cold front has moved through the area this morning, with
west to northwesterly winds, 15 to 20 knots across the TAF
sites. Gusts of 20 to 25 knots will remain possible through the
remainder of today.
Outlook...Non-VFR possible once again with snow Sunday night
through Tuesday, some mixed precipitation is possible Monday.
&&
.MARINE...
Northwest flow prevails across the region with a weak surface trough
persisting across the lake. Cold advection is allowing
northwest winds generally of 15-22 knots with higher gusts to
mix to the surface and this will likely continue into Saturday
afternoon. High pressure over the Iowa will gradually build east
over the lake by Saturday evening and allow winds to slacken.
The high pressure area will remain just northeast of the region
into Sunday night as low pressure develops over the Ozarks. The
low pressure area will move northeast into the lower Ohio
Valley Monday afternoon and upper Ohio Valley by Tuesday
morning. Northeast winds will increase early Monday and a small
craft advisory is likely that will persist through Tuesday. The
surface low will move off the Mid-Atlantic coast by Wednesday
morning as high pressure persists north of the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ147>149.
Small Craft Advisory until 10 AM EST Saturday for LEZ145-146.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...LaPlante
LONG TERM...LaPlante
AVIATION...Kahn
MARINE...LaPlanteHazardous weather outlook, Jan 22, 3:14 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 314 PM EST Fri Jan 22 2021 LEZ061-142>149-162>169-OHZ003-007-009>014-019>023-031>033-089-PAZ001- 003-232015- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Ottawa-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-Wayne-Stark- Mahoning-Ashtabula Lakeshore-Northern Erie-Crawford- 314 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ002-232015- Southern Erie- 314 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Lake effect snow will develop tonight with 1 to locally 4 inches of snow possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ006-008-017-018-027>030-036>038-047-232015- Wood-Sandusky-Hancock-Seneca-Wyandot-Crawford-Richland-Ashland- Marion-Morrow-Holmes-Knox- 314 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for a wintry mix including a light glaze of freezing rain Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 22, 2:07 PM EST, 3 hours 4 minutes before
Special Weather Statement National Weather Service Cleveland OH 207 PM EST Fri Jan 22 2021 OHZ011>014-023-222000- Geauga OH-Lake OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH- 207 PM EST Fri Jan 22 2021 ...An intense lake effect snow band will affect northern Trumbull... central Geauga...northeastern Cuyahoga...southern Lake and southern Ashtabula Counties Until 300 PM EST.... At 206 PM EST, radar indicated an intense lake effect snow band near Chardon. This intense lake effect snow band was nearly stationary. HAZARDS INCLUDE... Visibility rapidly dropping to a mile or less and a quick inch or two or snow... Locations impacted include... Cleveland, Willowick, Chardon, Euclid, Mentor, Cleveland Heights, Willoughby, Eastlake, Middlefield, Kinsman, North Bloomfield, Orwell, Burton, Andover, Timberlake, Lakeline, Chesterland, South Euclid, Mayfield Heights and East Cleveland. LAT...LON 4170 8052 4134 8052 4155 8162 4167 8145 TIME...MOT...LOC 1906Z 276DEG 4KT 4153 8121 && ODOT DMS 312, 313, 314, 320, 330, and 331. Kahn
Special weather statement, Jan 22, 3:00 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
300 PM EST Fri Jan 22 2021
OHZ012>014-023-089-222100-
Geauga OH-Lake OH-Trumbull OH-Ashtabula Lakeshore OH-
Ashtabula Inland OH-
300 PM EST Fri Jan 22 2021
...An intense lake effect snow band will affect northern Trumbull...
northern Geauga...Lake and Ashtabula Counties Until 400 PM EST....
At 258 PM EST, radar indicated an intense lake effect snow band in
northern Geauga and Lake Counties. This lake effect snow band was
nearly stationary.
HAZARDS INCLUDE...
Winds to 30 mph...
Visibility rapidly dropping to a half mile or less...
Locations impacted include...
Painesville, Ashtabula, Willowick, Conneaut, Chardon, Fairport
Harbor, Geneva-On-The-Lake, Mentor, Willoughby, Eastlake, Geneva,
Madison, North Kingsville, Perry, Orwell, Andover, Timberlake,
Willoughby Hills, Mentor-On-The-Lake and Kirtland.
To report hazardous weather conditions, go to our website at
weather.gov/cle and submit your report via social media, when you can
do so safely.
LAT...LON 4145 8052 4150 8123 4164 8148 4176 8129
4176 8124 4185 8104 4187 8090 4191 8080
4198 8052
TIME...MOT...LOC 1958Z 267DEG 6KT 4163 8123
&&
ODOT DMS 314, 315, 326, 330, 331, and 332.
KahnSpecial weather statement, Jan 22, 5:11 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
511 PM EST Fri Jan 22 2021
OHZ011>014-023-222300-
Geauga OH-Lake OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH-
511 PM EST Fri Jan 22 2021
...Lake effect snow showers will affect the evening commute across
Trumbull...Geauga...eastern Cuyahoga...Lake and southern Ashtabula
Counties Until 600 PM EST....
Lake effect snow showers will continue to impact the evening commute
east of Cleveland. Snow showers will cause fluctuations in
visibility as motorists drive through snow bands. In particular,
motorists traveling on I-271 and I-90 east of Cleveland should
exercise caution and be prepared for rapidly changing conditions.
HAZARDS INCLUDE...
Visibility rapidly dropping to a half mile or less...
A quick coating of snow on area roadways...
Locations impacted at times include...
Cleveland, Warren, Painesville, Willowick, Chardon, Lakewood, Euclid,
Mentor, Cleveland Heights, Solon, Willoughby, Eastlake, Warrensville
Heights, Cortland, South Russell, Middlefield, Kinsman, North
Bloomfield, Orwell and Burton.
Use caution while traveling this evening. Rapid changes in
visibility and potentially slick roads could lead to accidents.
LAT...LON 4165 8052 4122 8053 4128 8100 4135 8102
4134 8136 4138 8157 4149 8179 4149 8171
4172 8137
TIME...MOT...LOC 2201Z 281DEG 21KT 4161 8129
ClarkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:26 AM EST | Special Weather Statement | CLE | Ashtabula, Cuyahoga, Erie, Geauga, Huron, Lake and 2 more | 2 hr |
| Jan 22, 7:36 AM EST | Special Weather Statement | CLE | Ashtabula | 114 min |
| Jan 22, 2:07 PM EST | Special Weather Statement | CLE | Cuyahoga, Geauga | 53 min |
| Jan 22, 3:00 PM EST | Special Weather Statement | CLE | Ashtabula, Geauga, Lake | 60 min |
Nearby
Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.